Pennsylvania, 2017

High Wind in Pennsylvania, January 10 to 11, 2017

January 10 to 11, 2017 · NWS CLE · 4 events in 3 counties and zones

An area of strong low pressure moved northeast across the western Great lakes on January 10th. At daybreak on the 10th the low was over Iowa.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved northeast across the western Great lakes on January 10th. At daybreak on the 10th the low was over Iowa. The low strengthened as it moved over Wisconsin and eventually crossed the eastern end of Lake Superior during the evening hours. A cold front from this low swept east across western Pennsylvania during the late evening hours of the 10th. Southerly winds ahead of the front increased and became damaging during the late afternoon and early evening hours. Peak wind gusts in many areas topped 60 mph. Downed trees and limbs along with scattered power outages were reported across all of northwestern Pennsylvania. The damage was the most concentrated near Lake Erie. A peak wind gust of 68 mph was measured at the Erie Airport. At the peak of the storm, several thousand homes were without power. Most of the outages were near Lake Erie. It took around 24 hours for power to be fully restored.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 10, 3:23 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 10, 3:23 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
323 PM EST Tue Jan 10 2017

.SYNOPSIS...
Low pressure over Wisconsin will deepen as it crosses the Upper
Great Lakes. The area of low pressure will approach Hudson Bay
early Wednesday morning. A cold front will move across the area
tonight but will stall near the Ohio River Valley early Wednesday.
This boundary will then wobble across the region later in the week
with several waves of low pressure tracking along it.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Winds will be the main story tonight as deepening low pressure
moves across the upper Great Lakes. 925mb winds of 60 to 70 knots
will move across the region. Unless we can get some stronger
convective showers we believe that only 60 to 70 percent of these
speeds will reach the surface. So that will give us winds speeds
that top out in the 50 to 55 mph range. However we are slightly
concerned that the downsloping southeasterly winds over NW PA
could cause some stronger gusts this evening. Since we are not
seeing any stronger winds that touch warning criteria across
Illinois to Indiana we have decided to hold off on any wind
upgrades.

Otherwise we will see a period of rain move across the area
through the evening. A strong cold front will move across the area
through the late evening into the overnight hours with showers
ending from west to east. There will be strong pressure rises in
its wake so we will have to monitor wind gusts. If these stronger
winds materialize we may end up needing to extend the wind
advisory.

It will be warm through the evening with a continued warm
southerly wind. As the cold front passes temperatures will fall
and should bottom out in the lower 30s at most locations.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
Cold front will stall near or south of the Ohio River Valley
early Wednesday. This boundary will then wobble its way northward
into Wednesday night and become the track for areas of low
pressure to follow Wednesday night into Thursday night. Still a
bit of uncertainty where the heaviest swath of rainfall will be
Wednesday into Thursday but it is beginning to look like it will
be over northern Ohio into NW PA. Have QPF values of 1 to 1.25
inches possible. If this can occur it will be enough to generate
some minor flooding across the area. Area creeks and streams could
reach minor to moderate flood stages. Definitely something to look
at over the next couple days. High pressure will gradually take
control of the region on Friday with dry conditions anticipated.

Highs tomorrow will warm into the 40s areawide. Thursday looks to
be the warmest day of the short term with highs well into the 50s
at most locations. NW OH will be the exception since the frontal
boundary will likely stay south of this area. Cooler on Friday
with highs in the 20s to around 30.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The GFS continues to show an overrunning situation setting up
Saturday afternoon into Saturday night with a high off to the
northeast causing northeastern surface winds, which would keep the
cold air in place. While the ECMWF previously showed a significantly
different solution (no precipitation), it has now come into decent
agreement with the GFS. The ECMWF is about 6 to 12 hours faster with
the onset of precipitation, but the overall outcome between the two
models is similar. Mixed precipitation is looking more likely during
this time frame, including the possibility of freezing rain. Just
maintained chance PoPs for now as we will need to see continued
agreement between the two models for more than just one run.

Significant differences between the models continue from Sunday
onward. The GFS and ECMWF stall out the front near the Ohio River
Sunday. The ECMWF washes out the front Monday as surface high
pressure builds under the influence of an upper-level ridge across
the Ohio Valley. The GFS, on the other hand, brings the front back
north through the region as a warm front on Monday with
precipitation. It then brings a surface low through the Great Lakes
Monday night. The ECMWF also eventually brings a low through the
Great Lakes, but about 24 hours later.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Precipitation has generally changed over to freezing rain
everywhere, though some -FZRA could linger through 20Z near KYNG.
Scattered rain showers will continue through the evening, ending
from west to east tonight. Expect widespread MVFR with occasional
IFR in the heavier showers. All sites should clear to VFR late
tonight. High winds will continue through this evening with
widespread gusts of up to 40 knots. KERI may see gusts approach 50
knots from 22Z - 03Z. Wind will begin to decrease after 06Z.

OUTLOOK...Non-VFR likely much of the time from Wed night through
Saturday.

&&

.MARINE...
A Gale warning remains in effect until 4 AM tonight for all of Lake
Erie. Sustained southerly winds of 35 to 40 knots are expected, and
based on winds upstream, this looks to be a good bet.

Another low will track across the Central Lakes Wednesday night
through Thursday. A Small Craft Advisory will likely be needed with
this system. Strong high pressure builds across the Great Lakes
Friday into Friday night before the next system arrives on
Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 1 AM EST Wednesday for OHZ010>014-020>023-
     031>033-038-089.
     Wind Advisory until 10 PM EST this evening for OHZ003-006>009-
     017>019-027>030-036-037-047.
PA...Wind Advisory until 1 AM EST Wednesday for PAZ001>003.
MARINE...Gale Warning until 4 AM EST Wednesday for LEZ061-142>149-
     162>169.
     Small Craft Advisory from 4 AM to 10 AM EST Wednesday for
     LEZ146>149.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Mullen
LONG TERM...Mottice
AVIATION...Mottice
MARINE...Mottice
Hazardous weather outlook, Jan 10, 1:13 PM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
113 PM EST TUE JAN 10 2017

OHZ003-006>009-017>019-027>030-036-037-047-111815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
113 PM EST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING. RISES IN AREA STREAMS AND RIVERS ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010>014-020>023-031>033-038-089-PAZ001>003-111815-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
113 PM EST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING. RISES IN AREA STREAMS AND RIVERS ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-111815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
113 PM EST TUE JAN 10 2017

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
January 10, 6:04 PM EST
Where
Northern Erie forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An automated sensor at Erie International Airport measured a 68 mph wind gust.

High Wind, Northern Erie

When
January 10, 8:00 PM EST to January 11, 1:00 AM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

High winds downed many trees, limbs and power lines in northern Erie County. Several thousand homes lost power. The outages were heavily concentrated near Lake Erie and it took nearly 24 hours for power to be fully restored. Interstate 90 between Exits 3 and 6 had to be closed for about four hours beginning around midnight on the 11th because of downed lines and debris on the road surface.

High Wind, Southern Erie

When
January 10, 8:00 PM EST to January 11, 1:00 AM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

High winds downed many trees, limbs and power lines. Scattered power outages were reported.

High Wind, Crawford

When
January 10, 10:00 PM EST to January 11, 1:00 AM EST
Where
Crawford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

High winds downed many trees, limbs and power lines. Some power outages were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671390, 671393, 671394, 671395.